Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 422, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 21, 2009, 4:44 PM CDT for Tunica County, Mississippi; Lee County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2009, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 21, 2009, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lee County, AR, Tunica County, MS
The radar
The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:42 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 21, 2:42 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 242 PM CDT MON SEP 21 2009 .DISCUSSION... CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S. ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO -5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID SOUTH. THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING. LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN UPPER 60S TO LOWER 70S IN MEMPHIS. TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE 80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH. AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME FRAME AND WILL GO 30-40 POPS. FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY. SJM && .AVIATION... SCATTERED MVFR CEILINGS SHOULD CONTINUE TO IMPROVE TO VFR OVER THE NEXT HOUR OR SO. THEN VFR CONDITIONS SHOULD PERSIST THROUGH THIS EVENING. WARM...MOIST...AND INCREASINGLY UNSTABLE AIRMASS WILL LIKELY SUPPORT REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. HAVE ADDED VCTS TO ALL SITES TO ACCOUNT FOR THIS POSSIBILITY. ALSO INCLUDED TEMPO IN TUP FOR LIGHT RAIN AS ONGOING PRECIP SHIELD IS GETTING CLOSER TO THE SITE. SKIES WILL CLEAR TEMPORARILY THIS EVENING BEFORE LOW CLOUDS AND AREAS OF DENSE FOG REDEVELOPS LATER TONIGHT WITH VLIFR VISIBILITIES POSSIBLE MAINLY AFTER 09Z THROUGH 13Z TUESDAY MORNING. LOW CLOUDS WILL BE SLOW TO CLEAR OFF ON TUESDAY MORNING. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 71 84 71 84 / 20 60 50 60 MKL 69 84 68 83 / 20 50 40 50 JBR 68 82 66 81 / 30 70 50 60 TUP 69 85 69 86 / 30 50 30 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 21, 2:45 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 245 PM CDT MON SEP 21 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 245 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING BEFORE DISSIPATING AROUND SUNSET. RAIN AMOUNTS NEAR 2 INCHES IN JUST ONE HOUR ARE POSSIBLE IN A FEW LOCATIONS. AS A RESULT...LOCALIZED FLASH FLOODING IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED FROM THE RECENT VERY HEAVY RAINFALL. A FEW STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID SOUTH TUESDAY AND WEDNESDAY. A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH GUSTY WINDS AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. SJM
In the hours before
Special weather statement, Sep 21, 3:54 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 354 PM CDT MON SEP 21 2009 ARZ026-212130- CRAIGHEAD AR- 354 PM CDT MON SEP 21 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CRAIGHEAD COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF JONESBORO AT 354 PM CDT... MOVING EAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CRAIGHEAD COUNTY...INCLUDING LOCATIONS NEAR BAY... BROOKLAND...JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Sep 21, 4:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL JONESBORO 35.82N 90.69W
09/21/2009 M0.75 INCH CRAIGHEAD AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.
&&
MBSLocal storm report, Sep 21, 4:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD HUGHES 34.95N 90.47W
09/21/2009 ST. FRANCIS AR POST OFFICE
PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
2 TO 4 INCHES OF WATER.
0403 PM HAIL JONESBORO 35.82N 90.69W
09/21/2009 M0.75 INCH CRAIGHEAD AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.
&&
MBSLocal storm report, Sep 21, 4:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD HUGHES 34.95N 90.47W
09/21/2009 ST. FRANCIS AR POST OFFICE
PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
2 TO 4 INCHES OF WATER.
0403 PM HAIL JONESBORO 35.82N 90.69W
09/21/2009 M0.75 INCH CRAIGHEAD AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.
0420 PM FLASH FLOOD 1 SSW JONESBORO 35.81N 90.69W
09/21/2009 CRAIGHEAD AR TRAINED SPOTTER
DRAINAGE DITCH OVERFILLED WITH OVER 4 FEET OF WATER
CAUSING CONSIDERABLE FLOODING ON CRAIGHEAD ROAD.
&&
MBSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 10:17 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 24 hr |
| Sep 21, 4:20 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 40 min |
| Sep 21, 2:15 PM CDT | Flash Flood Warning | MEG | St. Francis | 102 min |
| Sep 21, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 49 min |
| Sep 21, 4:06 PM CDT | Flash Flood Warning | MEG | Craighead | 114 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.